New York, 2005

Hail in New York, May 28, 2005

May 28, 2005 · NWS BTV · 1 event in 1 county or zone

A cold upper level trough across the northeast US resulted in reports of pea size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold upper level trough across the northeast US resulted in reports of pea size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 8:16 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, May 28, 8:16 AM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
916 AM EDT SAT MAY 28 2005

.SHORT TERM (REST OF TODAY THROUGH MONDAY)...
WILL BE ISSUING AN UPDATE THIS MORNING TO REMOVE MORNING WORDING OF
SHOWER ACTIVITY AND TO ADJUST CLD COVER. LATEST VIS SAT PIC SHOWS
CLDS FROM THIS MORNING ALMOST OUT OF AREA...W/ SOME FOG REMAINING.
THIS SHOULD BURN OFF WITH INCR SUNSHINE SO WILL NOT MENTION IN
UPDATE. CLD AND -RW MVG INTO SW NY ATTM SHOULD APPROACH THE CWA
AFTER MIDDAY...AND WILL WORD AS SUCH. WILL TWEAK TEMPS AS WELL UP A
BIT DUE TO CLDS EXITING REGION...ESPECIALLY OVER NC NE VT.
&&

.PREVIOUS DISCUSSION...
(ISSUED 336 AM EDT SAT MAY 28 2005)

SYNOPSIS...
SFC/UPR TROF TO MOVE ACRS THE FA TODAY THRU SUN. WK SFC HI PRESS
RIDGE TO BUILD ACRS THE GREAT LKS REGION ON SUN NITE AND THEN ACRS
THE FA ON MON. UPR TROF TO MOVE ACRS THE FA ON SUN NITE.

SHORT TERM (TODAY THROUGH MONDAY)...
WK H85 CAA TO TAKE PLACE ACRS THE FA TODAY THRU SUN...THEN WK WAA FOR
SUN NITE AND MON. SOME LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE
FA ON SUN NITE AND MON. SOME LOW-LVL MSTR TO AFFECT THE FA THROUGHOUT
THE SHORT-TERM PERIOD. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA OVER
THE NEXT THREE AFTERNOONS. MID-LVL LAPSE RATES TO BE HI ACRS THE FA
TODAY THRU SUN. SOME MID-LVL MSTR TO AFFECT THE FA ON SUN AFTERNOON
AND SUN NITE. PW VALUES ACRS THE FA LOOK TO BE 0.6-1 ACRS THE FA
THROUGHOUT THE SHORT-TERM PERIOD. NAM CAPES ACRS THE FA LOOK TO BE
AOB 700-800 J/KG TODAY...AOB 100 J/KG TONITE AND ON SUN NITE...AOB
500-1000 J/KG ON SUN...AND AOB 1200-1500 J/KG ON MON.

BUFCAN/88D MOSAIC SHOWS SOME SCT PCPN ACRS THE NRN TIER ZONES ATTM.
IR SAT PIX SHOW SOME BREAKS IN THE CLDS MOSTLY TO THE SW OF THE FA
ATTM. WITH WET-BULB ZERO HTS OF 6-7 KFT ACRS THE FA TODAY...SOME
SMALL HAIL CANNOT BE TOTALLY RULED OUT ACRS THE FA IN ANY TSRA.
ENVIRONMENTAL SHEAR APPEARS TO WEAKEN WITH TIME TODAY ACRS THE FA
THOUGH. NO SVR WX EXPECTED ACRS THE FA TODAY. DUE TO DIFFICULTY IN
TIMING ANY FEATURES THAT MAY KICK OFF SOME CONVECTION ACRS THE FA...
WILL STICK WITH MOSTLY CHC POPS ACRS THE FA THROUGHOUT THE SHORT-TERM
PERIOD. POPS MAY NEED TO BE UPPED THOUGH ACRS THE FA ON SUN/SUN NITE
BY LATER SHIFTS. HAVE INTRODUCED SOME THUNDER INTO THE FCST FOR TODAY
AND ON SUN FOR NOW. T1MAX TEMPS ARE IN THE U60S-L70S TODAY AND ON
SUN...AND HAVE GONE BLO THESE VALUES BASED ON EXPECTED CLDS/WX.

LONG TERM (MONDAY NIGHT THROUGH FRIDAY)...
NO CHANGES TO THE GOING FCST FOR NOW EXCEPT TO TRY AND MESH A LIL
BETTER WITH SURROUNDING WFOS.

WRK ZONES AND PRELIM ISC GRIDS AVAILABLE. ALL FINAL PRODUCTS BY
4 AM.

AVIATION...
BAND OF CLOUDS ASSOCIATED WITH DEFORMATION ZONE EXTENDS ALONG AND
NORTH OF A KMSS-KSLK-KVSF LINE.  CEILINGS NORTH OF THIS LINE ARE
GENERALLY IN THE VFR CATEGORY...WITH LOCALIZED MVFR CEILINGS THROUGH
ABOUT 14Z.  IN ADDITION...LOCALIZED AREAS OF MVFR VISIBILITIES CAN
ALSO BE EXPECTED THROUGH ABOUT 14Z.  THIS BAND OF CLOUDS WILL MOVE
SLOWLY NORTHEAST LATER THIS MORNING AND VFR CONDITIONS ARE EXPECTED
THROUGH THE REMAINDER OF THE PERIOD.  SUFFICIENT INSTABILITY WILL
EXIST THIS AFTERNOON...AFT 18Z...TO ENHANCE THE POTENTIAL FOR
ISOLATED TO SCATTERED SHOWERS ACROSS NORTHERN NEW YORK AND THE
NORTHERN AND CENTRAL PORTIONS OF VERMONT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
Hazardous weather outlook, May 28, 3:53 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
453 AM EDT SAT MAY 28 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-290900-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
453 AM EDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

HAZARDOUS WEATHER IS NOT EXPECTED.  WHILE THE POTENTIAL EXISTS FOR
SOME THUNDERSTORMS THIS AFTERNOON...SOME OF WHICH COULD PRODUCE SMALL
HAIL...THE THREAT FOR SEVERE THUNDERSTORMS IS MINIMAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.  THE NORTH COUNTRY WILL REMAIN
UNDER THE INFLUENCE OF A LARGE UPPER LEVEL LOW PRESSURE CENTER THAT
WILL LINGER OVER THE REGION THROUGH EARLY NEXT WEEK.  THIS WILL BRING
THE POTENTIAL FOR SOME SHOWERS OR THUNDERSTORMS...BUT SEVERE
THUNDERSTORMS ARE NOT EXPECTED.  DRY WEATHER IS EXPECTED FOR THE
REGION BY THE MIDDLE OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The Burlington radar (KCXX), 42 km away, was scanning. The volume nearest the first event began at 18:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clinton

When
May 28, 1:05 PM EST to 1:15 PM EST
Where
Clinton County, 5 mi E of Dannemora
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.717, -73.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449659.